Alert archive / Delaware / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

August 13, 2020Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at Aug 13, 2020, 12:22 PM EDT for Sussex County, Delaware. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2020, 12:22 PM EDT (16:22 UTC)
Expired
Aug 13, 2020, 1:00 PM EDT
In force
38 min
Issued by
NWS Philadelphia/Mount Holly

County Sussex County, DE

The radar

The Dover AFB radar (KDOX), 32 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 4.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2020-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2020-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1152 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

428 
WWUS81 KPHI 131622
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
1222 PM EDT Thu Aug 13 2020

DEZ003-131700-
Inland Sussex-
1222 PM EDT Thu Aug 13 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL SUSSEX
COUNTY...

At 1222 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Ellendale to near Delmar. Movement
was north at 5 mph.

Wind gusts up to 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Georgetown, Laurel, Delmar and Sycamore. 

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3846 7560 3871 7551 3873 7537 3845 7543
      3845 7559
TIME...MOT...LOC 1622Z 198DEG 6KT 3875 7544 3845 7553 

$$

JEO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 13, 12:05 PM EDT, 17 minutes earlier.

Area forecast discussion, Aug 13, 12:05 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1205 PM EDT Thu Aug 13 2020

.SYNOPSIS...
A front will slowly sag southward through Saturday as high
pressure builds across eastern Canada. Several waves of low
pressure will move along this boundary, keeping unsettled
weather across the area. An area of low pressure is forecast to
lift northward across the area Sunday into Monday. A cold front
may stall to our south and offshore for much of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An update issued just before noon to adjust POPS and weather
grids to keep up with recent radar trends. It appears that the
slow moving convective activity is switching from the N and N
central NJ areas (earlier) to Delmarva and srn NJ regions (now).
While severe weather is of limited concern today, flash flooding
and excessive rainfall are of more importance. The limited
winds aloft and the very humid air mass will 'stick' around thru
the day. Temperature and winds were also adjusted since the
earlier convection across the north has suppressed temperatures
there.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
The mid level impulse is forecast to pass off the coast this
evening and the surface front should continue to drift farther
to the south. As a result, we are expecting a decreasing chance
of showers and thunderstorms in our region for tonight.

The sky will likely remain mostly cloudy with a light and
variable wind. Low temperatures are expected to favor the upper
60s and lower 70s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Periods of unsettled weather are expected to affect portions of
the area for much of the long term period with several waves of
low pressure moving along a couple of frontal boundaries near
the area.

For Friday through Saturday, the frontal boundary will remain
stalled to our south, while several waves of low pressure move
along this boundary. Although the front and surface low pressure
systems are forecast to remain to our south, southwest flow
aloft will remain across the Mid-Atlantic region. Multiple short
waves/vorticity impulses will move across the area within the
southwest flow aloft, and with plenty of moisture across the
area, as evident from PW values of 1.5-2.0+ inches, there will
remain chances of showers and thunderstorms. The highest chances
will be across the southern half of the area.

By Saturday night into Sunday, a stronger wave of low pressure
is forecast to move along the stalled front, and pass near the
area. There are differences between the guidance in where the
low passes, with the GFS right on top of the area and the ECMWF
closer to the coast. We will keep a chance of showers and
thunderstorms in the forecast because regardless of the track of
the low, we can expect precipitation. But a more inland track
will bring more widespread rainfall to the area.

Behind the low Sunday night, moisture will likely remain across
the area, and areas of fog and drizzle may develop across
portions of the area.

The low will track to the northeast and across New England
Monday into Monday night, while a cold front approaches the area
from the west. Rain chances lower some Monday into Monday
night, although they will not disappear completely.

For Tuesday into Wednesday, the front may stall to our south
again, with several waves of low pressure moving along the
boundary. Several short waves/vorticity impulses will likely
move across the area within the southwest flow aloft, leading to
a chance of showers and thunderstorms for portions of the area.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This afternoon...VFR except in scattered showers and tstms where
IFR will prevail. Variable wind 4 to 8 knots. Medium to high
confidence that showers and thunderstorms will occur, with low
confidence on the timing.

Tonight...Local MVFR/IFR conditions in evening showers and
thunderstorms, followed by low clouds and fog. Variable wind 4
to 8 knots. Medium confidence.

Outlook...

Friday...Generally VFR conditions expected with a chance of
showers and thunderstorms, which may temporarily lead to lower
conditions. East winds 5-10 knots.

Friday night...Conditions likely lower to MVFR overnight. East-
northeast winds 5-10 knots or less.

Saturday-Sunday...An extended period of MVFR or IFR conditions
possible. A chance of showers and thunderstorms, especially
Saturday night into Sunday. East-northeast winds 5-10 knots.

Sunday night...MVFR or IFR conditions likely continue with fog
and drizzle possible. East-northeast winds 5-10 knots, becoming
light overnight.

Monday...MVFR conditions likely early, with possible
improvement during the day. Northeast winds early, become
southwest during the day 5-10 knots.

&&

.MARINE...
The wind is expected to favor the east to south quadrant for
today and tonight around 5 to 10 knots. Waves should be around 2
feet on our ocean waters, and less than 2 feet on Delaware Bay.
Showers and thunderstorms are anticipated.

OUTLOOK...

Friday-Friday night...Conditions likely remain below advisory
levels, although winds could gust around 20 knots.

Saturday-Sunday night...Seas likely build at least 5-6 feet due
to increasing easterly flow. Winds could gust 25-30 knots
Saturday into Saturday night.

Monday...Conditions likely lower below advisory levels through
the day Monday.

Rip currents...

There is a low risk for the development of dangerous rip
currents today with a light onshore wind and breaking waves of
less than 2 feet. A medium period southeast swell is expected.

The low risk is forecast to continue on Friday. However, the
risk could become locally moderate as a northeast wind of 10 to
15 MPH develops. Breaking waves should be around 2 feet with a
medium period southeast to south swell.

&&

.TIDES/COASTAL FLOODING...
Onshore flow will persist over the next several days, and it is
expected to increase over the weekend. Astronomical tides will
be increasing into the weekend as well as the new moon approaches
next week. These factors will combine and increase the chance for
minor coastal flooding with the Saturday and Sunday afternoon/evening
high tides. While spotty minor coastal flooding is possible with
the afternoon and evening high tide on Saturday, minor coastal flooding
is more likely with the Sunday afternoon and evening high tide.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through this evening for PAZ070-071-101>106.
NJ...Flash Flood Watch through this evening for NJZ009-010-012>027.
DE...Flash Flood Watch through this evening for DEZ001>004.
MD...Flash Flood Watch through this evening for MDZ008-012-015-019-
     020.
MARINE...None.

&&

Synopsis...Robertson
Near Term...O'Hara
Short Term...Iovino
Long Term...Robertson
Aviation...Iovino/Robertson/O'Hara
Marine...Iovino/Robertson
Tides/Coastal Flooding...WFO PHI
Hazardous weather outlook, Aug 13, 4:58 AM EDT, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
458 AM EDT Thu Aug 13 2020

NJZ001-007>010-015-PAZ054-055-060>062-103-105-140900-
Sussex-Warren-Morris-Hunterdon-Somerset-Mercer-Carbon-Monroe-Berks-
Lehigh-Northampton-Western Montgomery-Upper Bucks-
458 AM EDT Thu Aug 13 2020

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, east central Pennsylvania,
northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MDZ008-012-015-019-020-PAZ101-102-104-140900-
Cecil-Kent MD-Queen Annes-Talbot-Caroline-Western Chester-
Eastern Chester-Eastern Montgomery-
458 AM EDT Thu Aug 13 2020

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
THIS EVENING...

This Hazardous Weather Outlook is for northeast Maryland and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>003-NJZ016>023-027-PAZ070-071-106-140900-
New Castle-Kent-Inland Sussex-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Delaware-Philadelphia-Lower Bucks-
458 AM EDT Thu Aug 13 2020

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
THIS EVENING...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, southern New Jersey and southeast
Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

While spotty minor coastal flooding is possible with the afternoon
and evening high tide on Saturday, minor coastal flooding is more
likely with the Sunday afternoon and evening high tide.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ012-013-140900-
Middlesex-Western Monmouth-
458 AM EDT Thu Aug 13 2020

This Hazardous Weather Outlook is for central New Jersey and
northern New Jersey.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Minor coastal flooding is possible with the Sunday afternoon and
evening high tide.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-140900-
Eastern Monmouth-
458 AM EDT Thu Aug 13 2020

This Hazardous Weather Outlook is for central New Jersey.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Minor coastal flooding is possible with the Sunday afternoon and
evening high tide.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ024>026-140900-
Delaware Beaches-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
458 AM EDT Thu Aug 13 2020

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
THIS EVENING...

This Hazardous Weather Outlook is for southern Delaware and
southern New Jersey.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

While spotty minor coastal flooding is possible with the afternoon
and evening high tide on Saturday, minor coastal flooding is more
likely with the Sunday afternoon and evening high tide.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-140900-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
458 AM EDT Thu Aug 13 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Aug 13, 10:01 AM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1001 AM EDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 AM     FLOOD            COLONIA                 40.60N 74.32W
08/13/2020                   MIDDLESEX          NJ   DEPT OF HIGHWAYS

            FLOODING ON GARDEN STATE PARKWAY NORTH OF
            THE COLONIA SERVICE AREA IN WOODBRIDGE TWP.
            LANE RESTRICTIONS REQUIRED. TIME BASED ON
            DISPATCH REPORT.

&&

CMS
Local storm report, Aug 13, 10:36 AM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1036 AM EDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 AM     FLOOD            2 SE SOUTH BOUND BROOK  40.54N 74.50W
08/13/2020                   MIDDLESEX          NJ   DEPT OF HIGHWAYS

            FLOODING ON INTERSTATE 287 SOUTHBOUND SOUTH
            OF EXIT 9. LANE RESTRICTIONS REQUIRED. TIME
            BASED ON DISPATCH REPORT.

&&

CMS
Local storm report, Aug 13, 11:03 AM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1103 AM EDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     FLASH FLOOD      CHESTER                 38.97N 76.29W
08/13/2020                   QUEEN ANNE'S       MD   DEPT OF HIGHWAYS

            FLASH FLOODING HAS CLOSED PORTIONS OF STATE
            HIGHWAY 18 NEAR UNION WESLEY CIRCLE. TIME
            BASED ON DISPATCH REPORT.

&&

CMS
Local storm report, Aug 13, 11:14 AM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1114 AM EDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      1 S STEVENSVILLE        38.98N 76.31W
08/13/2020                   QUEEN ANNE'S       MD   DEPT OF HIGHWAYS

            FLOODING HAS CLOSED MAIN STREET EAST OF DUKE
            STREET IN STEVENSVILLE. DISABLED VEHICLES
            ALSO REPORTED ON THIS ROAD. TIME BASED ON
            DISPATCH REPORTS.

&&

CMS
Local storm report, Aug 13, 11:53 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1153 AM EDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     FLASH FLOOD      1 NNE CHESTER           38.98N 76.29W
08/13/2020                   QUEEN ANNE'S       MD   DEPT OF HIGHWAYS

            FLASH FLOODING NEAR THE INTERSECTION OF
            PINEY CREEK ROAD AND STATE HIGHWAY 18 WITH
            ROAD CLOSURES IN PLACE. TIME BASED ON
            DISPATCH REPORT.

&&

CMS
Special weather statement, Aug 13, 12:22 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1222 PM EDT Thu Aug 13 2020

DEZ003-131700-
Inland Sussex-
1222 PM EDT Thu Aug 13 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL SUSSEX
COUNTY...

At 1222 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Ellendale to near Delmar. Movement
was north at 5 mph.

Wind gusts up to 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Georgetown, Laurel, Delmar and Sycamore.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3846 7560 3871 7551 3873 7537 3845 7543
      3845 7559
TIME...MOT...LOC 1622Z 198DEG 6KT 3875 7544 3845 7553

JEO

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:02 AM EDTFlash Flood WatchPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 7 more17 hr
Aug 13, 7:47 AM EDTAreal Flood AdvisoryPHIHunterdon, Mercer, Middlesex, Somerset118 min
Aug 13, 8:37 AM EDTFlash Flood WarningPHIHunterdon, Mercer, Middlesex, Somerset3 hr
Aug 13, 9:36 AM EDTAreal Flood AdvisoryPHIHunterdon, Middlesex, Morris, Somerset114 min
Aug 13, 10:01 AM EDTFlash Flood WarningPHIMiddlesex, Morris, Somerset3 hr
Aug 13, 1:06 PM EDTSpecial Weather StatementPHIOcean39 min
Aug 13, 1:30 PM EDTSpecial Weather StatementPHICumberland45 min
Aug 13, 1:56 PM EDTAreal Flood AdvisoryPHIAtlantic, Cape May, Cumberland2 hr
Aug 13, 1:58 PM EDTAreal Flood AdvisoryPHIAtlantic, Burlington, Ocean2 hr
Aug 13, 2:44 PM EDTAreal Flood AdvisoryPHIAtlantic2 hr
Aug 13, 3:54 PM EDTSpecial Weather StatementPHICape May36 min
Aug 13, 4:01 PM EDTAreal Flood AdvisoryPHICape May2 hr
Aug 13, 4:52 PM EDTFlash Flood WarningPHICape May113 min
Aug 13, 7:25 AM EDTAreal Flood AdvisoryPHIBucks, Montgomery2 hr
Aug 13, 9:07 AM EDTFlash Flood WarningPHIBucks, Montgomery3 hr
Aug 13, 3:30 PM EDTAreal Flood AdvisoryPHIPhiladelphia3 hr
Aug 13, 3:56 PM EDTAreal Flood AdvisoryPHIDelaware2 hr
Aug 13, 4:45 PM EDTAreal Flood AdvisoryPHIChester, Montgomery84 min
Aug 13, 11:46 AM EDTAreal Flood AdvisoryPHINew Castle3 hr
Aug 13, 11:56 AM EDTAreal Flood AdvisoryPHIKent, Sussex3 hr
Aug 13, 10:14 AM EDTFlash Flood WarningPHIKent, Queen Anne's4 hr
Aug 13, 11:28 AM EDTAreal Flood AdvisoryPHICaroline, Kent, Queen Anne's, Talbot4 hr
Aug 13, 12:02 PM EDTFlash Flood WarningPHIKent, Queen Anne's2 hr

Nearby

Special Weather Statements in Delaware, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.